North Carolina, 2014

Hail in North Carolina, September 17, 2014

September 17, 2014 · NWS MHX · 1 event in 1 county or zone

Scattered showers and isolated thunderstorms developed along a southward moving cold front during the afternoon and early evening of September 17th 2014. One storm produced one inch hail in Onslow County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Scattered showers and isolated thunderstorms developed along a southward moving cold front during the afternoon and early evening of September 17th 2014. One storm produced one inch hail in Onslow County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Sep 17, 2:08 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Sep 17, 2:08 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
308 PM EDT WED SEP 17 2014

.SYNOPSIS...
HIGH PRESSURE TO THE NORTH WILL BUILD OVER THE AREA THROUGH
FRIDAY. THE HIGH WILL MOVE OFF THE COAST SATURDAY AND SUNDAY...AS
A WEAK LOW MOVES ALONG A STALLED FRONT OFF OF THE SOUTHEAST
COAST. A COLD FRONT WILL MOVE THROUGH THE AREA MONDAY NIGHT. HIGH
PRESSURE WILL BUILD INTO THE AREA TUESDAY AND WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM WED...FRONTAL BOUNDARY WILL CONTINUE TO PUSH SOUTH
TONIGHT WITH A WEAK WAVE OF LOW PRESSURE MOVING ALONG IT. SFC
HIGH PRESSURE CONTINUES TO BUILD INTO THE AREA FROM THE NORTH AS
UPPER TROUGH DEEPENS ALONG THE EASTERN SEABOARD. SCATTERED
SHOWERS/ISOLATED TSTMS CONTINUE ACROSS THE AREA THIS AFTERNOON AS
WEAK SHORTWAVE MOVES THROUGH THE FLOW ALOFT. WILL CONTINUE
CHANCE/SC POPS THROUGH THE EVENING...WITH BEST CHANCES ACROSS THE
SOUTHERN HALF OF FORECAST AREA. POPS SHOULD GRADUALLY TAPER OFF
OVERNIGHT WITH BETTER CHANCES ALONG THE COAST. OVERNIGHT LOWS IN
THE LOWER TO UPPER 60S WITH N/NE FLOW.

&&

.SHORT TERM /THURSDAY/...
AS OF 3 PM WED...SFC HIGH PRESSURE WILL CONTINUE TO EXTEND OVER
THE AREA FROM THE NORTH...AS UPPER TROUGH DEEPENS ALONG THE
EASTERN US. WEAK SHORTWAVE ENERGY WILL CONTINUE TO ROUND THE BASE
OF THE TROUGH WHICH MAY TRIGGER ISOLATED TO WIDELY SCT SHOWERS THROUGH
THE DAY...THOUGH DO NOT ANTICIPATED MUCH COVERAGE. LOW LEVEL
THICKNESS VALUES...850MB TEMPS 11-13C...AND N/NE FLOW SUPPORT
HIGHS IN THE UPPER 70S TO AROUND 80 DEGREES.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
AS OF 300 PM WEDNESDAY...THERE IS STRONG AGREEMENT IN THE MEDIUM
RANGE GUIDANCE WITH RESPECT TO THE UPPER FLOW REGIME OVER THE CONUS
DURING THE PERIOD. TO START THE PERIOD THE PERSISTENT EASTERN UPPER
TROUGH WILL BRIEFLY LIFT INTO ZONAL FLOW FRIDAY INTO SATURDAY THEN
AMPLIFICATION OF THE UPSTREAM WESTERN UPPER RIDGE SUNDAY WILL LEAD
TO AMPLIFICATION OF THE EASTERN UPPER TROUGH WITH THIS PATTERN
FORECAST TO PERSIST INTO THE MIDDLE OF NEXT WEEK. TEMPERATURES ARE
EXPECTED TO BE NEAR OR SLIGHTLY BELOW NORMAL THROUGH THE WEEKEND DUE
PREVAILING TO EASTERLY ONSHORE FLOW. MONDAY COULD END UP BEING THE
WARMEST DAY OF THE PERIOD WITH READINGS SLIGHTLY ABOVE NORMAL INTO
THE MID 80S AS SW FLOW DEVELOPS AHEAD OF AN APPROACHING COLD
FRONT...THEN BELOW NORMAL TEMPERATURES ARE EXPECTED BEHIND THE FRONT
TUESDAY AND ESPECIALLY WEDNESDAY WHEN HIGHS WILL BE FORECAST ONLY IN
THE 70S.

AT THE START OF THE PERIOD SURFACE HIGH PRESSURE WILL RIDGE SOUTH
INTO NORTH CAROLINA THROUGH SUNDAY AS THE CENTER DRIFTS SOUTH FROM
NEW ENGLAND INTO THE ATLANTIC. COMPLICATING THE FORECAST IS A WAVE
OF LOW PRESSURE NOW FORECAST TO DEVELOP AND MOVE NORTHEAST ALONG A
FRONT STALLED OFFSHORE SATURDAY AND SUNDAY. THIS SYSTEM COULD PUSH
MOISTURE TOWARD EASTERN NC MAINLY ALONG THE COAST/EAST OF HIGHWAY
17/ FOR SATURDAY AND SUNDAY. LOOKS LIKE THE AXIS OF HIGHEST
PRECIPITATION WILL REMAIN OFFSHORE WITH A LOW THREAT FOR SHOWERS
CONFINED MAINLY TO AREAS EAST OF HIGHWAY 17. THUS WILL NEED TO
CONTINUE TO CARRY SLIGHT CHANCE PRIMARILY COASTAL POPS TO ACCOUNT
FOR THIS POSSIBILITY. MODEL CONSENSUS STILL SUPPORTS A MONDAY NIGHT
OR EARLY TUESDAY COLD FRONTAL PASSAGE. THUS WILL CONTINUE TO
FORECAST A SLIGHT CHC FOR SHOWERS/TSTMS ATTENDANT TO THE FRONT
MONDAY AFTERNOON INTO MONDAY EVENING AS MOISTURE WITH THIS SYSTEM
WILL BE SHALLOW. SOME OF THE GUIDANCE IS SUGGESTING THAT A THREAT
FOR LIGHT PRECIPITATION COULD LINGER BEHIND THE FRONT ON TUESDAY AS
A SHORTWAVE ROTATES THROUGH THE BASE OF THE UPPER TROUGH AND
INTERACTS WITH EASTERLY LOW LEVEL FLOW ACROSS EASTERN NC. NOT REAL
CONFIDENT IN THIS SOLUTION THAT FAR OUT IN TIME BUT WILL INCLUDE
SLIGHT CHANCE POPS TO ACCOUNT FOR THIS POSSIBILITY.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /THROUGH THURSDAY/...
AS OF 3 PM WED...VFR CONDITIONS CURRENTLY ACROSS THE AREA...WITH
SCATTERED SHOWERS MAINLY ACROSS THE SOUTHERN TIER. BEST SHOWER
CHANCES FOR EWN/OAJ THROUGH THIS EVENING. LIKE PREVIOUS NIGHTS
EXPECT MVFR CONDITIONS TO DEVELOP...WITH A SLIGHT POTENTIAL OF IFR.
THOUGH GUIDANCE CONTINUES TO HIT IFR POTENTIAL HARD AGAIN LIKE
PREVIOUS NIGHTS...THINK IT IS OVERDONE. VFR SHOULD RETURN MID THU
MORNING WITH N/NE FLOW.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 300 PM WEDNESDAY...MAY SEE CIGS LOWER TO MVFR LEVELS (OR
LOWER) FROM TIME TO TIME THROUGH SUNDAY GIVEN THE PERSISTENT MOIST
ONSHORE LOW LEVEL FLOW. THE BEST CHANCES FOR LOWERED CIGS WOULD BE
LATE NIGHT AND EARLY MORNING AS THE CYCLICAL NOCTURNAL INVERSION
STRENGTHENS AFTER MIDNIGHT THEN WANES AFTER SUNRISE EACH MORNING.
THERE IS A POTENTIAL FOR MORE PERSISTENT SUB-VFR CONDITIONS MAINLY
EAST OF THE TAF SITES SUNDAY AS LOW PRESSURE MOVES ALONG A FRONT
STALLED OFF OF THE COAST. MONDAY AFTERNOON AN APPROACHING COLD FRONT
COULD TRIGGER A FEW SHOWERS AND THUNDERSTORMS WITH BRIEF SUB-VFR
CONDITIONS AS IT CROSSES THE REGION.

&&

.MARINE...
SHORT TERM /THROUGH THURSDAY/...
AS OF 3 PM WED...FRONTAL BOUNDARY WILL CONTINUE TO PUSH SOUTH
TONIGHT WITH A WEAK WAVE OF LOW PRESSURE MOVING ALONG IT. SFC
HIGH PRESSURE CONTINUES TO BUILD INTO THE AREA FROM THE NORTH AS
UPPER TROUGH DEEPENS ALONG THE EASTERN SEABOARD. TRICKY FORECAST
THROUGH THE PERIOD IN COMBINATION OF WIND WAVE AND LONG PERIOD
SWELL ENERGY. CURRENT OBS SHOW NE/E WINDS 10-20KT AND SEAS
3-6FT...HIGHEST ACROSS THE CENTRAL AND NORTHERN WATERS. WAVEWATCH
AND SWAN CONTINUE TO BE 1-2FT OVERDONE WITH WAVES IN THE SE WELL
FROM DISTANT TC. WILL CONTINUE SCA FOR CENTRAL WATERS BASED ON OBS
AND HURRICANE WAVEWATCH...EXPECT SEAS TO SUBSIDE BELOW 6FT BY
EARLY THU MORNING. MODERATE NE FLOW EXPECTED TO CONTINUE ACROSS
THE WATERS THU WITH STRONG HIGH TO THE NORTH...RESULTING IN NE
WINDS 10-15KT WITH GUSTS TO 20KT STRONGEST NORTH OF
OCRACOKE...WITH SEAS 3-5FT.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 300 PM WEDNESDAY...TOUGH FORECAST THIS PERIOD. MODERATE
NORTHEAST FLOW TO 20 KT ASSOCIATED WITH HIGH PRESSURE BUILDING INTO
THE WATERS FROM THE NORTH WILL LIKELY BUILD SEAS TO 5-7 FT OVER
PORTIONS OF THE OUTER SOUTHERN AND CENTRAL WATERS AS DEPICTED IN THE
SWAN AND NWPS WAVE MODELS FRIDAY AND SATURDAY. THIS IS A LITTLE
HIGHER THAN SURROUNDING OFFICES BUT MAKES SENSE GIVEN THE FORECAST
WIND MAGNITUDE AND FETCH AND FLOW COUNTER TO GULFSTREAM. WILL
FORECAST SUBSIDING SEAS TO 3-5 FT SUNDAY AS THE MODELS INDICATE
WINDS DIMINISHING TO 10 TO 15 KT. AN APPROACHING COLD FRONT WILL
BRIEFLY PRODUCE 10 TO 15 KT SW FLOW MONDAY.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EDT THURSDAY FOR AMZ152-154.

&&

SYNOPSIS...CQD
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...JME
AVIATION...CQD/JME
MARINE...CQD/JME
Hazardous weather outlook, Sep 17, 2:59 PM EST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
359 PM EDT WED SEP 17 2014

NCZ029-044>047-079>081-090>094-182000-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
359 PM EDT WED SEP 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ104-182000-
OUTER BANKS HYDE-
359 PM EDT WED SEP 17 2014

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 PM EDT THIS EVENING
THROUGH THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT.
   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-182000-
OUTER BANKS DARE-
359 PM EDT WED SEP 17 2014

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THURSDAY EVENING
NORTH OF CAPE HATTERAS...
...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 PM EDT THIS EVENING
THROUGH THURSDAY EVENING SOUTH OF CAPE HATTERAS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT.
   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT.
   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-182000-
CARTERET-
359 PM EDT WED SEP 17 2014

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING
NORTH OF CAPE LOOKOUT...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING
NORTH OF CAPE LOOKOUT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT.
   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ098-182000-
ONSLOW-
359 PM EDT WED SEP 17 2014

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 17, 2:54 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
354 PM EDT WED SEP 17 2014

NCZ103-172200-
OUTER BANKS DARE-
INCLUDING THE CITIES OF...KILL DEVIL HILLS...KITTY HAWK...
NAGS HEAD...SOUTHERN SHORES
354 PM EDT WED SEP 17 2014

...WATER COVERING PORTIONS OF HIGHWAY 12 ON HATTERS ISLAND FOR
TODAYS HIGH TIDE...

OCEAN OVERWASH WAS OCCURRING ALONG BOTH SIDES OF HIGHWAY 12 AT THE
SOUTH END OF THE PEA ISLAND TEMPORARY BRIDGE. THE COMBINATION OF
SWELL FROM DISTANT HURRICANE EDOUARD...NORTHEAST FLOW AND HIGH
TIDE HAS LED TO THIS HIGH WATER.

THE WATER IS EXPECTED TO REMAIN HIGH THROUGH ABOUT 5 PM THEN
SUBSIDE AS THE TIDE BEGINS TO FALL.

MOTORISTS ARE URGED TO BE AWARE OF POSSIBLE WATER ALONG HIGHWAY
12 ESPECIALLY AROUND THE S CURVES.
Special weather statement, Sep 17, 3:31 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
431 PM EDT WED SEP 17 2014

NCZ090-098-172115-
DUPLIN-ONSLOW-
431 PM EDT WED SEP 17 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS WESTERN ONSLOW AND SOUTHERN
DUPLIN COUNTIES THROUGH 515 PM EDT...

AT 430 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CYPRESS CREEK TO 6 MILES
SOUTHWEST OF HAWS RUN...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...CYPRESS CREEK...
CHINQUAPIN...HAWS RUN.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. BOATERS SHOULD SEEK SAFE
HARBOR. THOSE CAMPING SHOULD TAKE SHELTER IN A NEARBY BUILDING OR
VEHICLE.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3452 7760 3472 7768 3472 7791 3495 7770
      3488 7750 3472 7742 3470 7743
TIME...MOT...LOC 2030Z 218DEG 5KT 3474 7776 3470 7767
          3462 7762

5
Special weather statement, Sep 17, 4:12 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
512 PM EDT WED SEP 17 2014

NCZ092-098-172200-
JONES-ONSLOW-
512 PM EDT WED SEP 17 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS ONSLOW AND JONES COUNTIES
THROUGH 600 PM EDT...

AT 512 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CATHERINE LAKE...OR ABOUT 6 MILES SOUTHWEST OF HALF MOON...MOVING
NORTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HALF MOON......
RICHLANDS...KELLUM.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3477 7768 3484 7767 3507 7735 3487 7717
      3466 7758
TIME...MOT...LOC 2112Z 234DEG 15KT 3479 7755

5

The radar

The Morehead City radar (KMHX), 66 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Onslow

When
September 17, 4:15 PM EST
Where
Onslow County, 1.38 mi S of Jcksnvll Ellis Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.810, -77.600

Spotter reported quarter sized hail just south of the Albert J Ellis Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543883.